Hail, Buchanan
- When
- September 8, 8:58 PM CST
- Where
- Buchanan County, 0.66 mi WSW of Jesup
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.475, -92.061
Non-severe hail up to around three quarters of an inch fell in Jesup, IA around 958 pm CDT September 8.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Non-severe hail up to around three quarters of an inch fell in Jesup, IA around 958 pm CDT September 8.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 8, 5:20 PM CST, 3 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 620 PM CDT MON SEP 8 2014 .SYNOPSIS... ISSUED AT 227 PM CDT MON SEP 8 2014 AT 2 PM CDT...A FRONTAL BOUNDARY EXTENDED ACROSS SOUTHERN IOWA...AND COUPLED WITH AN UPPER LEVEL SHORT WAVE TROUGH WAS THE FOCUS FOR SCATTERED THUNDERSTORMS IN CENTRAL IOWA. A FEW LIGHT SHOWERS WERE OCCURRING NEAR INDEPENDENCE AND VINTON. A SOUTHERLY WIND WAS BRINGING MORE LOW LEVEL MOISTURE INTO EASTERN IOWA...WHERE DEWPOINTS AT SOME LOCATIONS HAD RISEN INTO THE LOWER 60S. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 227 PM CDT MON SEP 8 2014 THE MAIN FORECAST ISSUE IN THE SHORT TERM PERIOD IS CONVECTIVE TIMING/COVERAGE/INTENSITY TONIGHT. HIGH RESOLUTION MODELS SUCH AS THE HRRR/HOP-WRF/ARW-NMM CONTINUE TO SIGNAL AN ORGANIZED THUNDERSTORM COMPLEX DEVELOPING TONIGHT ACROSS THE FORECAST AREA...AND HAVE SUPPORT FROM THE OPERATIONAL NAM/ECMWF/GFS. HOWEVER...WHILE CONFIDENCE IS RELATIVELY HIGH IN THIS SCENARIO...THE DETAILS OF TIMING AND LOCATION ARE LESS CERTAIN. I AM INCLINED TO FAVOR THE NAM PLACEMENT OF THE HEAVIER QPF ACROSS THE SOUTHWEST COUNTIES...AS THIS HAS BEEN CONSISTENT FOR THE PAST SEVERAL DAYS. THE NAM HAS INITIALIZED POORLY AND MAY BE A BIT TOO SLOW HOWEVER...SO HAVE LEANED TOWARD THE SLIGHTLY FASTER HRRR/RAP SOLUTIONS FOR HOURLY POP TRENDS. THE SOUTHWEST QUARTER OF THE FORECAST AREA REMAINS IN SLIGHT RISK FOR A FEW STRONG WIND GUSTS TONIGHT. THINKING THIS THREAT WILL BE RATHER MARGINAL. SOME AREAS WILL LIKELY PICK UP AN INCH OR SO OF RAIN...NO PROBLEM IN TERMS OF RIVER FLOODING OR FLASH FLOODING. ROUND 2 ON TUESDAY NIGHT MAY BE A DIFFERENT STORY...HOWEVER. SCATTERED STORMS WILL LIKELY LINGER TUESDAY MORNING...ESPECIALLY SOUTH OF INTERSTATE 80. THERE MAY BE ADDITIONAL SCATTERED RE- DEVELOPMENT OF STORMS DURING THE AFTERNOON...WITH THE FAVORED LOCATION DEPENDING ON WHERE THE FRONT RE-ESTABLISHES AFTER TONIGHT'S STORMS. THE MAIN SHOW SHOULD HOLD OFF UNTIL TUESDAY EVENING. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 227 PM CDT MON SEP 8 2014 FORECAST FOCUS ON POTENT STORM SYSTEM TUESDAY NIGHT INTO WEDNESDAY THEN SHARPLY COLDER LATER IN THE WEEK. BELOW NORMAL TEMPERATURES FOR THIS UPCOMING WEEKEND INTO THE FOLLOWING WEEK. TUESDAY NIGHT AND WEDNESDAY...MODELS FAIRLY SIMILAR IN TRACKING AN INTENSIFYING CYCLONE FROM COLORADO ON TUESDAY TO EASTERN NEBRASKA LATER TUESDAY EVENING...AND THEN TO NORTHEAST IOWA BY EARLY WEDNESDAY MORNING. LOW LEVEL JET IS PROGGED TO INCREASE TO 50 TO 60 KNOTS AHEAD OF THE CYCLONE WITH TREMENDOUS WARM AIR ADVECTION/MOISTURE TRANSPORT AND STRONG VERTICAL MOTION NOTED. PRECIPITABLE WATERS SOAR TO OVER 2 INCHES WHICH IS IN THE 99TH PERCENTILE FOR SEPTEMBER. WHILE THE TORNADO THREAT LOOKS MORE LIKELY WELL WEST OF THE DVN CWA TUESDAY AFTERNOON/EARLY EVENING THIS CONVECTION SHOULD UPSCALE TO A LARGE MCS PUSHING ACROSS THE CWA LATER IN THE EVENING AND OVERNIGHT. OUR MAIN THREAT LOOKS TO BE DAMAGING WINDS DUE TO THE STRENGTHENING WIND FIELD EVEN AFTER DARK. STORM MOTION WILL BE VERY RAPID AT 40 TO 50 MPH SO A HEADS UP ON THAT. IN ADDITION...THESE NUMEROUS STORMS WILL BE EFFICIENT RAIN MAKERS WITH RAINFALL AMOUNTS OF 1 TO 3 INCHES LIKELY IN A SHORT TIME. REPEATED STORMS OVER THE SAME LOCATION MAY YIELD SEVERAL INCHES OF RAIN DURING THE NIGHT SO FLASH FLOODING MAY BECOME A CONCERN SO WILL NEED TO MONITOR THIS POTENTIAL. THE STRONG COLD FRONT WILL MAKE PROGRESS TO THE EAST ON WEDNESDAY SO DEPENDING ON THE TIMING THE SEVERE THREAT MAY RE-DEVELOP AHEAD OF THE FRONT. AS OF NOW SPC HAS OUR SE CWA IN A SLIGHT RISK. TEMPERATURES WILL PUSH WELL INTO THE 70S AHEAD OF THE FRONT. THURSDAY THROUGH SUNDAY...UNSEASONABLY CHILLY AIR TO PLUNGE ACROSS THE MIDWEST AS A STRONG CANADIAN HIGH PRESSURE GRADUALLY SETTLES INTO THE AREA. MAXIMUM TEMPERATURES WILL BE IN THE 60S WITH LOWS IN THE 40S. THE COOLEST TIME FRAME APPEARS TO BE FRIDAY AND FRIDAY NIGHT. A SIGNIFICANT SHORT WAVE WILL SPREAD RAIN ACROSS THE CWA ON FRIDAY WHICH SHOULD KEEP AFTERNOON HIGH TEMPERATURES ONLY IN THE 50S. THIS WILL SET UP A COLD NIGHT FRIDAY NIGHT WITH LOWS DROPPING INTO THE 30S ACROSS OUR NORTHERN CWA...WITH SCATTERED FROST POTENTIAL. MUCH OF THE WEEKEND LOOKS DRY AND COOL WITH HIGH PRESSURE DOMINATING. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 614 PM CDT MON SEP 8 2014 PASSING UPPER LEVEL DISTURBANCE IN WEST CENTRAL IOWA WILL PRODUCE AREAS OF SHOWERS AND STORMS AFFECTING ALL THE TERMINALS THROUGH AT LEAST 09/09Z. THE HEAVIEST STORMS WILL PRODUCE MVFR AND BRIEF IFR CONDITIONS OF REDUCED VISIBILITIES IN RAIN WITH BASES 2-3K AGL AND GUSTY WINDS OF 20-30 KTS. AFTER 09/09Z...SKIES TO BE MOSTLY TO PARTLY CLOUDY WITH AREAS OF MVFR CONDITIONS DUE TO BASES OF 2-3K AGL THROUGH AT LEAST 09/16Z WITH PARTLY SUNNY SKIES AND BASES AOA 4K AGL. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...RP KINNEY SHORT TERM...RP KINNEY LONG TERM...HAASE AVIATION...NICHOLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 324 PM CDT MON SEP 8 2014 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-091100- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 324 PM CDT MON SEP 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO WIDESPREAD THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AND CONTINUE INTO THE OVERNIGHT HOURS... ESPECIALLY OVER EASTERN IOWA. A FEW OF THE STRONGEST STORMS MAY PRODUCE WIND GUSTS AROUND 50 MPH AND SMALL HAIL. LOCALLY HEAVY RAINFALL AROUND AN INCH OR SO IS ALSO POSSIBLE...RESULTING IN PONDING WATER AND REDUCED VISIBILITY FOR BRIEF PERIODS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER THE ENTIRE OUTLOOK AREA LATE TUESDAY AFTERNOON AND TUESDAY NIGHT. THE MAIN THREATS WILL BE DAMAGING STRAIGHT LINE WINDS AND LOCALIZED FLASH FLOODING...WITH A LESSER THREAT OF LARGE HAIL OR AN ISOLATED TORNADO. WIDESPREAD 1 TO 2 INCH RAINFALL AMOUNTS ARE LIKELY THROUGH WEDNESDAY MORNING. SOME ISOLATED AREAS MAY SEE REPEATING ROUNDS OF STORMS TUESDAY NIGHT...RESULTING IN EVEN HIGHER TOTALS OVER 3 INCHES. THIS COULD CAUSE LOCALIZED FLASH FLOODING AND RISES ON CREEKS AND STREAMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT....BUT MAY BE NEEDED LATE TUESDAY AFTERNOON AND TUESDAY NIGHT. RP KINNEY/ERVIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 707 PM CDT MON SEP 8 2014 IAZ064-065-067-068-077-078-ILZ015-024-090145- JOHNSON-CEDAR-MUSCATINE-SCOTT-WASHINGTON-LOUISA-ROCK ISLAND- MERCER- INCLUDING THE CITIES OF...IOWA CITY...TIPTON...MUSCATINE... BETTENDORF...DAVENPORT...WASHINGTON...WAPELLO...MOLINE... ROCK ISLAND...ALEDO 707 PM CDT MON SEP 8 2014 ...ELEVATED SHOWERS MAY PRODUCE GUSTY WINDS... DRY AIR MAY COMBINE WITH FALLING RAIN FROM MID LEVEL NON-THUNDERSTORM CLOUDS AND PRODUCE GUSTY SOUTH WINDS OF 25 TO LOCALLY AROUND 40 MPH. LOOSE OBJECTS MAY GET BLOWN AROUND ALONG WITH IMPACTS ON HIGH PROFILE VEHICLES. NICHOLS
The Quad Cities radar (KDVN), 155 km away, was scanning. The volume nearest the first event began at 02:59 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539384.